Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 17, 2020, 5:16 PM EDT for Pamlico County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2020, 5:16 PM EDT (21:16 UTC)
- Expired
- Sep 17, 2020, 5:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:06 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
181
WFUS52 KMHX 172116
TORMHX
NCC137-172145-
/O.NEW.KMHX.TO.W.0019.200917T2116Z-200917T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
516 PM EDT Thu Sep 17 2020
The National Weather Service in Newport has issued a
* Tornado Warning for...
Southeastern Pamlico County in eastern North Carolina...
* Until 545 PM EDT.
* At 515 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Janeiro, or 12 miles northeast of Havelock, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oriental, Whortonsville, Pamlico and Merritt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3499 7670 3500 7674 3513 7670 3510 7655
TIME...MOT...LOC 2115Z 211DEG 13KT 3501 7671
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
261 follow-up statement
588
WWUS52 KMHX 172137
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
537 PM EDT Thu Sep 17 2020
NCC137-172147-
/O.EXP.KMHX.TO.W.0019.000000T0000Z-200917T2145Z/
Pamlico NC-
537 PM EDT Thu Sep 17 2020
...THE TORNADO WARNING FOR SOUTHEASTERN PAMLICO COUNTY WILL EXPIRE AT
545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM EDT for eastern North
Carolina.
LAT...LON 3499 7670 3500 7674 3513 7670 3510 7655
TIME...MOT...LOC 2137Z 211DEG 13KT 3508 7666
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 17, 3:20 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 17, 3:20 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
320 PM EDT Thu Sep 17 2020
.SYNOPSIS...
The remnants of Tropical Cyclone Sally will move across the area
tonight and early Friday. A strong cold front will push offshore
later Friday with cool high pressure building into the area this
weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Thu...Latest analysis shows the center of remnant
low Sally moving into SC this afternoon as deep tropical
moisture continues to advect into ENC ahead of it. The remnants
of Tropical Cyclone Sally will track across the region tonight
pushing off the coast Friday morning. Several concerns through
the period, with potential for flash flooding and severe
weather.
Favorable environment for locally rainfall with PWATs peaking
around 2.5", and warm cloud layer upwards of 15,000 ft, very
efficient rain processes expected leading to rainfall totals of
2-4" with some isolated amounts over 6" possible. A Flash Flood
Watch remains in effect for the entire area.
The main svr threats through the period will be damaging winds
gusts and tornadoes as the remnant low passes by to the north. A
Tornado Watch has been issued across the southern portions of
the area through late evening, and may need to be expanded
across the rest of the forecast area later. Best svr threat
likely between 7pm-6am. Radar analysis has shown persistent
rotating cells across SC through the day, with a more organized
line now pushing into southern NC and eastern SC. The warm
front currently to the south will lift north through the area
this evening with most of the area getting into the warm sector.
Most high res models depict some isolated discrete thunderstorm
development in the warm sector this evening, with a squall line
currently moving through SC pushing into ENC this evening and
overnight. Favorable environment for svr wx with dewpoints in
the 70s and shear increasing to 40+ kt with strong 850mb jet.
SRH values forecast to exceed 300 or even 500 at times. Svr and
flash flood threat will be winding down from west to east early
Friday morning.
&&
.SHORT TERM /FRIDAY/...
As of 315 PM Thu...Band of heavier showers and storms should
push off the coast early Friday morning, with flood and svr
threats quickly ending as the remnants of Sally push off the
NC/VA coast. Shower activity will become more scattered in
nature, with best chances along the coast during the afternoon
enhanced by weak shortwave aloft. Drier and cooler air will
slowly push into the area as CAA develops behind the front.
Cloudy skies and developing northerly flow will keep temps below
normal, with highs 75-80 deg. CAA and drier air
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 340 AM Thursday...A cold front should linger just east of
the area through the weekend, with some residual showers right
along the Outer Banks Friday night through the weekend, with the
remainder of the area remaining dry. Strong high pressure will
build south into the Carolinas behind the front with more
seasonable temperatures, but N/NE winds will persist through the
weekend into the mid portion of next week . Decent mid-level
height anomalies indicated by the ensemble models for early to
mid next week, which will produce pleasant fall- like
temperatures with highs in the upper 60s to mid 70s, and lows
upper 50s to lower 60s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 145 PM Thursday...Widespread showers and embedded tstorms
associated with the remnants of Sally this afternoon through
tonight. MVFR cats will prevail with IFR cats bouncing in and
out with storm coverage. IFR cats are expected tomorrow morning
with sub FL010 CIGs due to low level stratus. Winds are
currently out of the SE around 6-8kts but higher gusts
associated with tstorms are possible. Winds will veer to
westerly by the early morning hours and eventually turn to NW/N
at 14Z when winds will be around 8-12kts gusting to 15-18kts.
Long Term /Friday night through Tuesday/...
As of 345 AM Thursday...Strong high pressure will build in from
the northeast by Friday night through the weekend. While dry
conditions and VFR conditions are expected, gusty NE winds of up
to 20-25 knots are possible.
&&
.MARINE...
Short Term /Through Friday/...
As of 230 PM Thu...As the remnants of Sally approach tonight SSW
winds will increase to 15 to 25 kt with some gusts to 30 kt.
These winds will lead to seas building 6 to 9 feet...highest
outer central wtrs. As Sally passes offshore of nrn wtrs early
Fri a trailing strong cold front will sweep thru with winds
shifting to NNE and ramping up 25 to 35 kt from N to S thru the
day. By late Fri seas will range from 7 to 9 ft N to 4 to 6 ft
S. Will issue a Gale Warning for all wtrs except wrn rivers that
will develop from N to S from mid morn Fri thru early evening.
For the wrn rivers will issue a SCA.
Long Term /Friday night through Tuesday/...
As of 230 PM Thursday...Dangerous boating conditions expected
with prolonged period of strong NNE as high pres builds to the
N. Expected speeds 20 to 30 kts with gusts 30 to 40 kts Fri
night thru Mon with speeds slowly diminishing Tue. Will cont
Gale Warning for all but wrn rivers thru Mon/Mon evening. Seas
will build to 8 to 12 ft by Sat morn then peak 10 to 17 ft late
Sun night and Mon, these waves will be combo of wind swell from
the NE flow and longer period swells from distant TC Teddy. Big
swell will be slow to subside and will still be 8 to 12 feet
Tue.
&&
.TIDES/COASTAL FLOODING...
As of 230 PM Thurs...Have issued a High Surf Advisory and
Coastal Flood Watch for the beaches from Hatteras Island north
starting Fri evening. Expected the potential for significant
ocean overwash to develop that may impact roads and properties
near the ocean front. It appears the greatest threat for
significant overwash will develop with the Sat morn high tide
and cont during high tide cycles for several days.
Strong NE winds are expected to develop Friday, and will last
through early next week. This will also coincide with higher
than average astronomical tides, and could produce moderate to
significant coastal flooding across portions of Eastern NC. The
highest threat looks to be along the eastern facing beaches
north of Cape Hatteras, but there will also likely be oceanside
issues elsewhere, and at least minor flooding will be possible
along the southern portion of the Pamlico Sound and up the mouth
of the Neuse and possibly Pamlico Rivers. Oceanside impacts
will also be worsened by large wave action and run up, as large
swells from Hurricane Teddy are expected to arrive, which will
likely lead to areas of ocean overwash, beach erosion, and
dangerous rip currents.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
Flash Flood Watch through Friday morning for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
Coastal Flood Watch from Friday evening through late Sunday
night for NCZ203-205.
High Surf Advisory from 11 PM Friday to 6 AM EDT Wednesday for
NCZ203-205.
MARINE...Small Craft Advisory from 4 PM Friday to 2 AM EDT Tuesday for
AMZ136-137.
Gale Warning from 5 PM Friday to 8 PM EDT Monday for AMZ135.
Gale Warning from 1 PM Friday to 8 AM EDT Monday for AMZ131-
230-231.
Gale Warning from 1 PM Friday to 8 PM EDT Monday for AMZ150.
Gale Warning from 5 PM Friday to 9 PM EDT Monday for AMZ152-
154.
Gale Warning from 7 PM Friday to 6 PM EDT Monday for AMZ156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CTC
AVIATION...CTC/CEB
MARINE...RF
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 17, 3:41 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 341 PM EDT Thu Sep 17 2020 NCZ029-044>047-080-081-181945- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde- 341 PM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Flash flooding will be possible through tonight as heavy rain from the remnants of Tropical Cyclone Sally move across the area. Additionally, a few severe thunderstorms are possible into tomorrow morning, with the potential for damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ079-090>092-193-198-181945- Greene-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 341 PM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Flash flooding will be possible through tonight as heavy rain from the remnants of Tropical Cyclone Sally move across the area. Additionally, a few severe thunderstorms are possible into tomorrow morning, with the potential for damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-181945- Northern Outer Banks-Hatteras Island- 341 PM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE SUNDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 11 PM FRIDAY TO 6 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Flash flooding will be possible through tonight as heavy rain from the remnants of Tropical Cyclone Sally move across the area. Additionally, a few severe thunderstorms are possible into tomorrow morning, with the potential for damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Coastal Flood Watch. High Surf Advisory. High astronomical tides and gusty winds will bring the threat for minor flooding of low-lying areas adjacent to the sounds and moderate flooding for areas on the ocean side north of Cape Hatteras Friday night into early next week. There is potential for significant ocean overwash to develop Saturday morning and continue during high tide cycles into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-181945- Ocracoke Island- 341 PM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Flash flooding will be possible through tonight as heavy rain from the remnants of Tropical Cyclone Sally move across the area. Additionally, a few severe thunderstorms are possible into tomorrow morning, with the potential for damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High astronomical tides and gusty winds will bring the threat for minor to moderate flooding of low-lying areas adjacent to the sounds and ocean around the time of each high tide through the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-181945- West Carteret-East Carteret-Coastal Onslow- 341 PM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Flash flooding will be possible through tonight as heavy rain from the remnants of Tropical Cyclone Sally move across the area. Additionally, a few severe thunderstorms are possible into tomorrow morning, with the potential for damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High astronomical tides and gusty winds will bring the threat for minor to moderate flooding of low-lying areas adjacent to the sounds around the time of each high tide through the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-194-181945- Pamlico-Southern Craven- 341 PM EDT Thu Sep 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 493 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Flash flooding will be possible through tonight as heavy rain from the remnants of Tropical Cyclone Sally move across the area. Additionally, a few severe thunderstorms are possible into tomorrow morning, with the potential for damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Minor coastal flooding is possible this weekend into early next week for low lying areas adjacent to southern Pamlico Sound and Neuse River as gusty northeast winds develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:03 PM EDT | Beach Hazards Statement | MHX | Dare | 8 days |
| Sep 17, 3:53 AM EDT | Gale Watch | MHX | 11 hr | |
| Sep 17, 3:02 PM EDT | Gale Warning | MHX | 4 days | |
| Sep 17, 3:02 PM EDT | Small Craft Advisory | MHX | 7 days | |
| Sep 17, 3:03 PM EDT | Coastal Flood Watch | MHX | Dare | 24 hr |
| Sep 17, 3:03 PM EDT | High Surf Advisory | MHX | Carteret, Dare, Hyde, Onslow | 6 days |
| Sep 17, 6:00 PM EDT | Special Weather Statement | MHX | Onslow | 60 min |
| Sep 17, 6:31 PM EDT | Special Weather Statement | MHX | Duplin | 44 min |
| Sep 17, 6:40 PM EDT | Special Marine Warning | MHX | 35 min | |
| Sep 17, 7:45 PM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Jones, Onslow | 3 hr |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.